DEXA Pharmacology & Osteoporosis Treatment Monitoring Flashcards
6 cards from real DEXA practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 DEXA Pharmacology & Osteoporosis Treatment Monitoring flashcards as text
A patient taking long-term glucocorticoids (prednisone ≥5 mg/day for ≥3 months) presents for a DEXA scan. Why is this clinically important?
Answer: Glucocorticoids cause glucocorticoid-induced osteoporosis (GIO), a major secondary cause of bone loss
Glucocorticoid-induced osteoporosis is the most common secondary cause of osteoporosis, and baseline and monitoring DEXA scans are recommended for these patients.
Which FRAX input variable directly represents the skeletal impact of chronic glucocorticoid use?
Answer: Secondary osteoporosis checkbox and glucocorticoid input field
FRAX includes a secondary osteoporosis field and a separate glucocorticoid input that adjusts fracture probability upward for chronic steroid users.
What is the recommended DEXA monitoring interval for patients on long-term glucocorticoid therapy?
Answer: Every 1–2 years for patients on ongoing glucocorticoid therapy
ACR and ISCD recommend monitoring DEXA every 1–2 years in patients on ongoing glucocorticoid therapy due to the risk of rapid bone loss.
A DEXA report shows a patient's hip BMD increased by 3% after 2 years of denosumab therapy, but the result is below the LSC. How should this be interpreted?
Answer: The change is not statistically significant and may be within measurement error
A BMD change below the LSC cannot be distinguished from measurement variability and should not be used alone to make treatment decisions.
Which lab values are most important to review before initiating bisphosphonate therapy in a patient with low bone density?
Answer: Serum creatinine/eGFR (renal function) and 25-hydroxyvitamin D
Bisphosphonates are contraindicated in severe renal impairment (eGFR <30–35), and vitamin D deficiency must be corrected before therapy to avoid hypocalcemia.
A patient on denosumab discontinues therapy without transitioning to a bisphosphonate. What bone density outcome is expected?
Answer: Rapid rebound bone loss (rebound osteoporosis) with increased fracture risk
Abrupt denosumab discontinuation causes rapid rebound bone loss, potentially below pre-treatment levels, with significantly elevated vertebral fracture risk.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy